Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 181, NWS Grand Forks, ND

September 21, 2007Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 21, 2007, 8:29 AM CDT for Lake of the Woods County, Minnesota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2007, 8:29 AM CDT (13:29 UTC)
Expired
Sep 21, 2007, 8:49 AM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 223 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:35 AM CDTHAIL 0.752 S Carp, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 211330
SVRFGF
MNC077-211400-
/O.NEW.KFGF.SV.W.0181.070921T1329Z-070921T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 AM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 900 AM CDT

* AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES NORTHWEST OF CARP...OR 52 MILES EAST OF
  ROSEAU...MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LAKE OF THE WOODS COUNTY AT 840 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4867 9447 4839 9447 4838 9513 4861 9512
TIME...MOT...LOC 1329Z 240DEG 53KT 4857 9468

$$

GODON
2 follow-up statements
000 
WWUS53 KFGF 211340
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 AM CDT FRI SEP 21 2007

MNC077-211400-
/O.CON.KFGF.SV.W.0181.000000T0000Z-070921T1400Z/
LAKE OF THE WOODS MN-
839 AM CDT FRI SEP 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 8 MILES EAST OF CARP...OR 64 MILES EAST OF ROSEAU...
MOVING TO THE EAST AT 40 MPH.

THIS STORM PRODUCED DIME SIZED HAIL 2 MILES SOUTH OF CARP AT 835 AM
CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4867 9447 4862 9447 4860 9448 4859 9447
      4839 9447 4839 9470 4864 9469
TIME...MOT...LOC 1339Z 250DEG 52KT 4852 9442

$$

GODON
000 
WWUS53 KFGF 211349
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 AM CDT FRI SEP 21 2007

MNC077-211359-
/O.CAN.KFGF.SV.W.0181.000000T0000Z-070921T1400Z/
LAKE OF THE WOODS MN-
849 AM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY IS CANCELLED...

AT 849 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
LAKE OF THE WOODS COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4867 9447 4862 9447 4860 9448 4859 9447
      4839 9447 4839 9470 4864 9469
TIME...MOT...LOC 1349Z 240DEG 53KT 4871 9429

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:12 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 21, 4:12 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT FRI SEP 21 2007

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED STRONG LOW PRESSURE OVER CENTRAL
SOUTH DAKOTA WITH STRONG PRESSURE FALLS NOTED AHEAD OF FEATURE
ACROSS CENTRAL/SOUTHERN RED RIVER VALLEY. LATEST WATER VAPOR
IMAGERY SHOWED 100KT JET PUNCHING NORTHEAST INTO THE NORTHERN
PLAINS WITH CWFA IN THE FAVORABLE LEFT EXIT REGION I.E. STRONG
ASCENT. EXAMINATION OF KMVX RADAR TRENDS SHOWED A BAND OF STRONG
TO SEVERE STORMS ADVANCING QUICKLY TO THE NORTHEAST FROM THE
SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA.

.MODEL INITIALIZATION...
MODELS INITIALIZED FAIRLY WELL WITH PLACEMENT OF SURFACE LOW BUT
GFS IS ONCE AGAIN DOING MUCH BETTER WITH MOISTURE/QPF FIELDS
AT 06Z. BASED ON THIS WILL RIDE WITH GFS FOR THE SHORT TERM
FORECAST.

.SHORT TERM (TODAY-MONDAY)...
ACTIVE FIRST PART OF THE MORNING IN STORE FOR CWFA MAINLY FROM
RED RIVER VALLEY EAST SEE TORNADO 677 WATCH DETAILS FOR FURTHER
INFO. EXPECT STRONG TO SEVERE THUNDERSTORMS TO CONTINUE FIRST
PART OF DAY AS STRONG LOW PRESSURE LIFTS NORTHEAST FROM FARGO
AREA AT 12Z. GOOD KINEMATIC FIELDS (GOOD COUPLED JET STRUCTURE)
COUPLED WITH ML CAPE VALUES 1000-2000 J/KG FROM SOUTHERN RED
RIVER VALLEY INTO WEST CENTRAL MINNESOTA. THIS AFTERNOON LOW
LIFTS INTO ONTARIO PROVINCE WITH RESIDUAL SHOWERS AND TIGHT
CYCLONIC FLOW PERSISTING. GOOD UNIDIRECTIONAL FLOW WITH HEIGHT
COUPLED WITH GOOD DEEP MIXING SHOULD TAP 30 KT FLOW ALOFT TO
SURFACE. SURROUNDING OFFICES I.E. BIS/ABR GOING WITH WIND
ADVISORY THUS HAVE OPTED TO DO THE SAME. FROM LATE THIS
MORNING THROUGH THE AFTERNOON FOR CWFA. SATURDAY WEAK RIDGE
OF HIGH PRESSURE BUILDS INTO CWFA WITH GOOD DRYING OF COLUMN
PROMOTING A GOOD DEAL OF INSOLATION ALONG WITH BALMY HIGHS
IN THE MID TO UPPER 70S. NEXT SYSTEM ARRIVES LATER SATURDAY
NIGHT INTO EARLY NEXT WEEK WITH PERHAPS ANOTHER ROUND OF STRONG
STORMS.

&&
.AVIATION...
RESIDUAL CYCLONIC FLOW IN WAKE OF LOW CENTER SHOULD RESULT IN
MVFR CIGS FOR ALL TAF SITES. IN ADDITION STRONG NORTHWEST FLOW
OF 25 TO 30 MPH WITH HIGHER GUSTS CAN BE EXPECTED FROM LATER
THIS MORNING INTO THE AFTERNOON HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001>009-013>017-022>024-027>032-040.

&&

BERG
Hazardous weather outlook, Sep 21, 6:24 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT FRI SEP 21 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
624 AM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM LATE THIS MORNING UNTIL 7PM
CDT THIS EVENING FOR THE REGION. NORTHWEST WINDS ARE EXPECTED
TO INCREASE TO 25 TO 30 MPH WITH A FEW HIGHER GUSTS. IN ADDITION
LINGERING SHOWERS ARE POSSIBLE ACROSS THE REGION FOR TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY AS
LOW PRESSURE WORKS EAST INTO THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

PB

In the hours before

Local storm report, Sep 21, 5:03 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
503 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     HAIL             5 N SHEVLIN             47.60N 95.26W
09/21/2007  E1.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

&&

SPEICHER
Local storm report, Sep 21, 5:06 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
506 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             VERNDALE                46.40N 95.01W
09/21/2007  E0.88 INCH       WADENA             MN   LAW ENFORCEMENT

&&

SPEICHER
Local storm report, Sep 21, 5:11 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
511 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             6 SE PARK RAPIDS        46.86N 94.97W
09/21/2007  E1.75 INCH       HUBBARD            MN   LAW ENFORCEMENT

            DEPUTY CALLED IN REPORT OF HAIL RANGING FROM PEA TO GOLF
            BALL SIZED HAIL BETWEEN 313 AM AND 330 AM

&&

SPEICHER
Local storm report, Sep 21, 5:18 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
518 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     HAIL             BATTLE LAKE             46.29N 95.72W
09/21/2007  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

0126 AM     HAIL             4 NE FERGUS FALLS       46.32N 96.01W
09/21/2007  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

0149 AM     HAIL             WRIGHTSTOWN             46.27N 95.19W
09/21/2007  E1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL

0205 AM     HAIL             VERNDALE                46.40N 95.01W
09/21/2007  E0.88 INCH       WADENA             MN   LAW ENFORCEMENT

0255 AM     HAIL             1 E HORACE              46.76N 96.88W
09/21/2007  E1.00 INCH       CASS               ND   TRAINED SPOTTER

0300 AM     HAIL             FARGO                   46.88N 96.82W
09/21/2007  E2.00 INCH       CASS               ND   TRAINED SPOTTER

0304 AM     HAIL             FARGO                   46.88N 96.82W
09/21/2007  E1.75 INCH       CASS               ND   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER SIZE HAIL IN NORTH
            FARGO...ONE REPORT OF HAIL APPROACHING GOLF BALL SIZED
            HAIL IN NORTH FARGO

0305 AM     HAIL             MOORHEAD                46.86N 96.76W
09/21/2007  M1.50 INCH       CLAY               MN   CO-OP OBSERVER

0307 AM     HAIL             MOORHEAD                46.86N 96.76W
09/21/2007  M1.00 INCH       CLAY               MN   TRAINED SPOTTER

0309 AM     HAIL             DILWORTH                46.88N 96.70W
09/21/2007  M1.75 INCH       CLAY               MN   TRAINED SPOTTER

            REPORTS OF QUARTER AND GOLF BALL SIZED HAIL IN DILWORTH

0310 AM     HAIL             FARGO                   46.88N 96.82W
09/21/2007  E2.75 INCH       CASS               ND   PUBLIC

            BASEBALL SIZE HAIL AT 58TH AND UNIVERSITY

0313 AM     HAIL             FARGO                   46.88N 96.82W
09/21/2007  E1.75 INCH       CASS               ND   LAW ENFORCEMENT

            REPORT PASSED OVER NAWAS

0313 AM     HAIL             6 SE PARK RAPIDS        46.86N 94.97W
09/21/2007  E1.75 INCH       HUBBARD            MN   LAW ENFORCEMENT

            DEPUTY CALLED IN REPORT OF HAIL RANGING FROM PEA TO GOLF
            BALL SIZED HAIL BETWEEN 313 AM AND 330 AM

0502 AM     HAIL             5 N SHEVLIN             47.60N 95.26W
09/21/2007  E1.00 INCH       CLEARWATER         MN   TRAINED SPOTTER

&&

SPEICHER
Local storm report, Sep 21, 6:00 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             MOORHEAD                46.86N 96.76W
09/21/2007  E3.00 INCH       CLAY               MN   PUBLIC

            REPORT PASSED BY KFGO IN FARGO

&&

SPEICHER
Local storm report, Sep 21, 6:57 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             WASKISH                 48.16N 94.51W
09/21/2007  E1.50 INCH       BELTRAMI           MN   CO-OP OBSERVER

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:09 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin66 min
Sep 21, 12:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail62 min
Sep 21, 1:43 AM CDTSevere Thunderstorm WarningFGFWadena62 min
Sep 21, 1:56 AM CDTSevere Thunderstorm WarningFGFBecker, Clay64 min
Sep 21, 1:59 AM CDTSevere Thunderstorm WarningFGFOtter Tail61 min
Sep 21, 2:35 AM CDTSevere Thunderstorm WarningFGFHubbard55 min
Sep 21, 2:42 AM CDTSevere Thunderstorm WarningFGFClay63 min
Sep 21, 3:23 AM CDTSevere Thunderstorm WarningFGFBecker47 min
Sep 21, 4:37 AM CDTWind AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more10 hr
Sep 21, 7:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.